West Virginia, 2024

Hail and Damaging Winds in West Virginia, March 30, 2024

March 30, 2024 · NWS RLX · 9 events in 6 counties and zones

A stationary frontal boundary parked over West Virginia contributed to strong thunderstorms on the evening of March 30th. An upper level disturbance traveling along the boundary helped to spark convection around southeast Ohio that afternoon, which then migrated into parts of northeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stationary frontal boundary parked over West Virginia contributed to strong thunderstorms on the evening of March 30th. An upper level disturbance traveling along the boundary helped to spark convection around southeast Ohio that afternoon, which then migrated into parts of northeast West Virginia. A few storms grew to severe levels, and yielded instances of damaging wind gusts that led to downed trees as well as hail between half an inch to an inch in diameter. Activity was diurnally driven, and weakened tremendously after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 7:08 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 30, 7:08 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
808 PM EDT Sat Mar 30 2024

.SYNOPSIS...
Stationary front and upper level disturbances bring several
rounds of showers this weekend. Flooding and strong to severe
storms are possible early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM Saturday...

 * Severe T-storm Watch 63 is in effect for the northern tier of
   counties from Perry County to Harrison County until 10 PM.

Updated POPs and severe potential across our north over the next
several hours to reflect current and evolving situation. Also
tweaked POPs and sky grids through the period with the latest
short-term and NBM guidance.

As of 129 PM Saturday...

Elevated fire weather potential remains a concern across
southwestern Virginia, northeast Kentucky and southern portions
of West Virginia through this evening due to low relative
humidity levels in the 20s and breezy southwest winds. A Special
Weather Statement remains in effect through this evening for
southwestern Virginia and northeastern Kentucky counties, where
fuel moistures are lowest. Fire weather potential will diminish
overnight and into Sunday as relative humidity values rebound
into the 80s and 90s.

The SPC has placed portions of southeast Ohio and northern West
Virginia in a slight risk for severe weather this afternoon due
to the potential for a few strong to severe storms. 0-6 km shear
is in the 50-60 kt range, which is sufficient for severe
thunderstorm development, but the limiting factor is
instability. Showers currently ongoing across southeast Ohio and
northern West Virginia may hinder the instability potential
later this afternoon. The main timing for any severe storms
across northern West Virginia and southeast Ohio would likely be
right around sunset.

A stalled frontal boundary will lie right across central West
Virginia Sunday. Lower level convergence near the front will
create potential for additional showers and thunderstorms during
the day. The SPC currently places part of our area under a
marginal risk for severe thunderstorms Sunday, with the main
threat being isolated large hail. A thick cloud cover over the
region may once again hinder the instability potential, with a
few models only showing around 500 J/kg of MLCAPE Sunday
afternoon across southern West Virginia and southwest Virginia.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Saturday...

A warm front should push north of the region Sunday night. A wave
along the front will then push the front back into the area on
Monday, with the front lifting back northward Monday night. This
will keep rounds of showers and thunderstorms over the region, with
southeast Ohio and northern West Virginia receiving the most
precipitation. This leads to concerns of possible flash flooding,
especially Monday afternoon and Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1245 PM Saturday...

Showers and thunderstorms can be expected on Tuesday as a low
pressure system passes northwest of the region. Although CAPE
values are only in the 50 to 1000 range, there are some decent
low level winds and model soundings showing DCAPE in the 400 to
900 range. Therefore, could see some damaging winds on Tuesday.
In addition, the ground in northern West Virginia and southeast
Ohio will be saturated from previous showers and thunderstorms.
Showers and thunderstorms Tuesday and Tuesday night could cause
flooding.

The low will push a cold front through Tuesday night. Cooler
air will move in behind the front for Wednesday. An upper level
low will continue to provide chances for precipitation for
Wednesday into Thursday, aided by some upslope flow. The higher
elevations of the mountains could even see some light snow
accumulations.

The area will remain in a trough aloft as the upper level low
shifts into New England later Thursday into Friday. A short wave
moving through the trough on Friday will bring another chance
for some light precipitation.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM Saturday...

VFR conditions continue to start the period, outside of any
locally MVFR or IFR conditions in heavier showers or storms
across the north. Ceilings will lower to MVFR for much of the
area behind these storms later tonight into Sunday, and could be
locally IFR.

There is some modest LLWS noted across the area this evening,
but that looks to calm down some by 06z or earlier. The gusty
afternoon winds also look to calm down over the next several
hours, and are not forecast to be too gusty on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Extent and timing of MVFR ceilings later
tonight into tomorrow may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 03/31/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 00Z MONDAY...
IFR possible in showers and thunderstorms Sunday, Monday, and Tuesday.

&&

.FIRE WEATHER...
As of 215 AM Saturday...

A stalled frontal boundary will yield rain and diurnally driven
thunderstorms across the area today. Relative humidity values
across the northern half of the forecast area will benefit from
this moisture source, allowing for values to be in the 40 to 50%
range during peak heating hours.

For areas south of the I-64 corridor, isolated fire danger
remains present within today's set up as shower activity during
the afternoon will still be stretched to the north, allowing for
drier conditions and partly clear skies to still prevail in the
coalfields. Coupled with increasing southwesterly flow this
afternoon, RH values will drop back down to the 30 percent range
for the afternoon and evening. If shower trends migrate
southward quicker than anticipated, then increased dew points
will aid in keeping RH values from dropping down to such low
readings this afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/RPY
NEAR TERM...FK/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...FK

FIRE WEATHER...
Hazardous weather outlook, Mar 30, 4:08 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
508 PM EDT Sat Mar 30 2024

OHZ066-067-076-WVZ009>011-019-020-031-312115-
Perry-Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-
Harrison-
508 PM EDT Sat Mar 30 2024

...SEVERE THUNDERSTORM WATCH 63 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Isolated large hail and damaging wind are possible with
any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ075-083>087-WVZ006>008-014-016>018-027>030-032-039-040-
519>522-525-526-312115-
Greenup-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-
Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and much of West Virginia.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Isolated large hail and damaging wind cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518-
312115-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast, southern
and western West Virginia.

.DAY ONE...Tonight.

Dry air, coupled with breezy winds, will result in lowering relative
humidity values this afternoon into this evening. This could
heighten the risk for wildfires today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-312115-
Northwest Pocahontas-Southeast Pocahontas-
508 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several rounds of rain and afternoon thunderstorms are expected
Sunday through Tuesday with the potential for 1 to 2 inches total.
This could result in flooding or flash flooding especially Monday
and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 30, 2:58 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Sat Mar 30 2024

WVZ005-013-015-024>026-033-034-515>518-310000-
Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
Including the cities of Kenova, Ceredo, Wayne, Harts, Alum Creek,
Hamlin, Charleston, South Charleston, Saint Albans, Williamson,
Logan, Chapmanville, Man, Madison, Welch, Gary, War, Mullens,
Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, and Meadow Bridge
358 PM EDT Sat Mar 30 2024

...INCREASED FIRE DANGER THROUGH THIS EVENING...

A combination of dry conditions and winds gusting between 15 to
25 mph will increase the danger of fire start and rapid spread
this afternoon and evening.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette butts, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

West Virginia law prohibits burning in the spring from 7 AM to 5
PM...March through May. Evening burning is highly discouraged
today due to the dry and gusty conditions.

FMK
Special weather statement, Mar 30, 3:26 PM EST, 4 hours before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sat Mar 30 2024

WVZ031-032-040-302100-
Barbour WV-Harrison WV-Taylor WV-
426 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT TAYLOR...NORTHEASTERN BARBOUR
AND NORTHEASTERN HARRISON COUNTIES THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee, Meadowbrook, and
Despard.

This includes the following highways...
 Interstate 79 between mile markers 119 and 128.
 Route 50 in West Virginia between mile markers 77 and 79, and
between mile markers 81 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 7983 3929 8038 3944 8035 3943 8028
      3939 8020 3941 8011 3939 8009 3940 8003
      3943 7998 3943 7989 3930 7989 3929 7986
      3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 2025Z 280DEG 63KT 3934 8013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
March 30, 7:26 PM EST
Where
Lewis County, 1.48 mi NNW of Freemansburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.100, -80.530

Hail, Lewis

When
March 30, 7:30 PM EST
Where
Lewis County, 3.02 mi ENE of Deanville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -80.400

Hail, Ritchie

When
March 30, 7:40 PM EST
Where
Ritchie County, 0.69 mi N of Harrisville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.210, -81.050

Thunderstorm Wind, Upshur

When
March 30, 7:42 PM EST
Where
Upshur County, 0.69 mi S of Tennerton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.960, -80.230

Two large trees were blown down onto Norvell Drive in Buckhannon.

Hail, Upshur

When
March 30, 7:43 PM EST
Where
Upshur County, 0.88 mi SE of Buckhannon
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -80.220

Thunderstorm Wind, Upshur

When
March 30, 7:44 PM EST
Where
Upshur County, Tennerton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.970, -80.230

Two large trees were blown down onto Guardian Road near Tennerton.

Thunderstorm Wind, Barbour

When
March 30, 7:50 PM EST
Where
Barbour County, 0.87 mi NE of Kasson
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.230, -79.870

Near the town of Moatsville, a tree was blown down onto Shilo Road.

Hail, Cabell

When
March 30, 9:21 PM EST
Where
Cabell County, 1.48 mi SSE of Guyandotte
Measured
0.75 in hail
Reported by
Public
Coordinates
38.410, -82.370

Hail, Kanawha

When
March 30, 9:50 PM EST
Where
Kanawha County, 0.54 mi W of Ferrell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -81.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166774, 1166775, 1166776, 1166798, 1166777, 1166794, 1166800, 1166778, 1166779.